Alert archive / Michigan / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 46, NWS Grand Rapids, MI

June 9, 2005Eaton County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Jun 9, 2005, 9:19 PM EDT for Eaton County, Michigan. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 9, 2005, 9:19 PM EDT (01:19 UTC)
Expired
Jun 9, 2005, 9:45 PM EDT
In force
26 min
Issued by
NWS Grand Rapids, MI
Area
Counties, with a storm outline in the text

County Eaton County, MI

The radar

The Grand Rapids radar (KGRR), 60 km from the middle of the area, began a volume at 01:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 1.3 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2005-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1204 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2005-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1204 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
1498 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGRR 100120
SVRGRR
MIC045-100145-
/O.NEW.KGRR.SV.W.0046.050610T0119Z-050610T0145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
919 PM EDT THU JUN 9 2005

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS
HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EATON COUNTY IN SOUTH CENTRAL MICHIGAN

* UNTIL 945 PM EDT

* AT 918 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR KALAMO. THIS STORM IS MOVING TO THE         
  NORTHEAST AT AROUND 10 MPH.

LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS
STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.

HAIL TO THREE-QUARTERS OF AN INCH IN DIAMETER...OR ROUGHLY THE SIZE
OF A PENNY...IS EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY
STRUCTURE UNTIL THE STORM HAS PASSED.

LAT...LON 4243 8507 4244 8501 4259 8501 4259 8506

$$

BEACH NJJ
2 follow-up statements
000 
WWUS53 KGRR 100133
SVSGRR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
933 PM EDT THU JUN 9 2005

MIC045-100145-
/O.CON.KGRR.SV.W.0046.000000T0000Z-050610T0145Z/
EATON MI-
933 PM EDT THU JUN 9 2005

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EATON COUNTY
UNTIL 945 PM EDT...

AT 931 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS STORM
WAS LOCATED NEAR KALAMO...OR ABOUT 8 MILES WEST OF CHARLOTTE...AND
MOVING NORTHEAST AT 10 MPH.

LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS
STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.

LAT...LON 4250 8506 4251 8500 4259 8501 4259 8506

$$

BEACHLER
000 
WWUS53 KGRR 100145
SVSGRR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
945 PM EDT THU JUN 9 2005

MIC045-100152-
/O.EXP.KGRR.SV.W.0046.000000T0000Z-050610T0145Z/
EATON MI-
945 PM EDT THU JUN 9 2005

...THE SEVERE THUNDERSTORM WARNING FOR EATON COUNTY HAS BEEN ALLOWED
TO EXPIRE...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED AND IS NO LONGER
SEVERE. THEREFORE THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO
EXPIRE.

LAT...LON 4250 8506 4251 8500 4259 8501 4259 8506

$$

NJJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 4:50 PM EDT, 4 hours 29 minutes earlier.

Area forecast discussion, Jun 9, 4:50 PM EDT, 4 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
450 PM EDT THU JUN 9 2005

.SHORT TERM...
STRONGEST CU DEVELOPMENT HAS BEEN OVER THE EAST HALF OF THE STATE.
VORT MAX IN NORTHERN INDIANA CONTINUES DRIFTING NORTHEAST AND
WILL LIKELY KEEP THE BEST CHANCE FOR THUNDERSTORMS LANSING TO
JACKSON ON EAST.  STILL IT REMAINS QUITE UNSTABLE ACROSS THE REGION
WITH THE DEEPEST INSTABILITY SOUTHEAST OF A MKG TO MOP LINE.
CAPE VALUES UP OVER 2000 J/KG AND NO CAP...THETA E DECREASES BY WELL
OVER 20 K SFC TO 15K FT...THEREFORE SEVERE WEATHER COULD OCCUR.
WEAK WIND FIELDS SUPPORT A PULSE NATURE TO THE STORMS.  HIGH WET
BULB ZERO VALUES...13000 FT OR HIGHER...SHOULD LIMIT HAIL SIZE.

A SHORTWAVE OVER IN SOUTHWEST WISCONSIN SHOULD TRIGGER CONVECTION
THIS EVENING.  BASED ON THICKNESS LINES...SOME OF THIS CONVECTION
COULD SPREAD ACROSS LAKE MICHIGAN AND INTO WESTERN MICHIGAN LATER
THIS EVENING AND INTO TONIGHT.  ELEVATED INSTABILITY STAYS WITH US
THROUGH THE NIGHT.

LOOKS LIKE ANOTHER WARM AND HUMID DAY FOR FRIDAY.  LOTS OF
INSTABILITY PROGGED...BUT FORCING ALOFT APPEARS WEAKER WITH PERHAPS
SOME NVA ARRIVING...AS SEEN ON THE ETA.  CONSIDERING THAT THERE WILL
BE
LITTLE OR NO CAP I WILL KEEP THE MENTION OF SOME THUNDERSTORMS IN
THE FORECAST.

MORE OF THE SAME FOR SATURDAY INTO SATURDAY NIGHT...WARM AND UNSTABLE
WITH SOME SCATTERED THUNDERSTORMS.  ANOTHER SHORTWAVE IS SHOWN TO BE
APPROACHING FROM THE SOUTH...THAT COULD HELP ENHANCE THE THUNDERSTORM
FORMATION.

.LONG TERM...
THE EXTENDED PERIOD WILL REMAIN NEARLY UNCHANGED THROUGH
TUESDAY...THEN CHANGES APPEAR TO BE IN STORE FOR THE MIDDLE OF NEXT
WEEK. IN MONITORING THE PAST WEEKS TREND TO THE 500MB HEIGHT
ANOMALIES ACROSS THE NTH THE HIGHER HEIGHTS ACROSS THE CAROLINAS
STRETCHING THROUGH THE GREAT LAKES AND NORTHEAST...SHOWING HINTS
OF WEAKENING. HEIGHTS APPEAR TO BE SLOWLY LOWERING ACROSS THE
SOUTHERN CARIBBEAN...SOUTH OF PRESENT TROPICAL STORM ARLENE. WHILE
SSTS ACROSS THE GULF OF MEXICO HAVE RATHER DRASTICALLY INCREASED TO
NEAR NORMAL...THE DEPTH TO WHICH THOSE APPEAR TO BE SHALLOW AND
SHOULD RADIATE OFF THE SURFACE QUICKLY IF THE PRESENT TREND OF
LOWERING HEIGHTS CONTINUES. THE NAO ENSEMBLE INDEX HAS BEEN TRENDING
TOWARDS AN EVER SO SLIGHT NEGATIVE TILT IN THE PROJECTION FOR THE
NEXT SEVERAL DAYS...WHICH WOULD SUGGEST THAT THE RIDGING OFFSHORE
THE CAROLINAS SHOULD SLOWLY RETROGRADE WEST. THUS BY THE END OF THE
EXTENDED PERIOD A DIFFERENT PATTERN COULD BE IN STORE FOR THE GREAT
LAKES. PUTTING ALL OF THIS TOGETHER FOR THE GREAT LAKES REGION WOULD
SUGGEST THAT FOR THE UPCOMING WEEKEND INTO EARLY NEXT
WEEK...TUE...THINGS WILL REMAIN UNCHANGED IN A WARM MOIST NEAR
TROPICAL ENVIRONMENT. AFTERNOON AND EVENING SCATTERED SHOWERS AND
THUNDERSTORMS...WITH MOST LIKELY PULSING IN NATURE. TEMPERATURES
WILL CONTINUE TO BE APPROXIMATELY 10 DEGREES IN THE PLUS SIDE FOR
AFTERNOON MAX TS...WITH THE POTENTIAL FOR AN INCREASE IN
PRECIPITATION TUE DEPENDING ON WHAT TRACK AND WHAT STEERING WINDS
WILL DO WITH ANY REMNANTS OF ARLENE. GIVEN THAT THE SFC RIDGE WILL
REMAIN IN PLACE WELL INTO THE WEEKEND ACROSS THE BAHAMAS...ARLENE
SHOULD BE INCREASING FORWARD SPEED AND CORIOLIS FORCE WILL TAKE
REMNANTS TO A MORE RIGHT TURN ACROSS THE MID TENNESSEE VALLEY BY
MONDAY.

THE SECOND PIECE OF THE PUZZLE REMAINS WITHIN MODEL WORLD OF
EJECTING A LOW FROM THE CENTRAL ROCKIES LATE WEEKEND...AND PUSHING
IT TOWARDS THE GREAT LAKES REGION BY MONDAY LAYING OUT A DECENT
PRECIP FIELD FOR MON AND TUE. WED AND THUR APPEAR TO BE DRY AT THE
TIME. 850MB TEMPS COOL BEHIND MID WEEK SYSTEM TO NEAR 8 TO 10 DEG C
BY THUR AT 00Z. THICKNESS VALUES ARE PROGGED TO FALL STEADILY BEHIND
FRONTAL PASSAGE. TIMING WILL MOST LIKELY CHANGE THIS FAR OUT SO WILL
JUST MENTION IN DISCUSSION.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...NONE.

&&

MJS BEACHLER
Hazardous weather outlook, Jun 9, 4:00 PM EDT, 5 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
400 PM EDT THU JUN 9 2005

LMZ844>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074-101000-
ALLEGAN-BARRY-CALHOUN-CLARE-CLINTON-EATON-GRATIOT-INGHAM-IONIA-
ISABELLA-JACKSON-KALAMAZOO-KENT-LAKE-MASON-MECOSTA-MONTCALM-MUSKEGON-
NEWAYGO-OCEANA-OSCEOLA-OTTAWA-VAN BUREN-
GRAND HAVEN TO WHITEHALL-HOLLAND TO GRAND HAVEN-
PENTWATER TO MANISTEE-SOUTH HAVEN TO HOLLAND-
ST JOSEPH TO SOUTH HAVEN-WHITEHALL TO PENTWATER-
400 PM EDT THU JUN 9 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...THIS EVENING AND TONIGHT

WARM AND UNSTABLE CONDITIONS HAVE LED TO SOME THUNDERSTORM FORMATION
...MAINLY FOR CENTRAL AND EASTERN PORTIONS OF LOWER MICHIGAN. OTHER
THUNDERSTORMS COULD FORM FURTHER WEST...TOWARD SOUTHWEST LOWER
MICHIGAN THIS EVENING.  SOME STORMS MAY APPROACH SEVERE LEVELS WITH
HAIL TO AROUND THREE QUARTERS OF AN INCH IN DIAMETER POSSIBLE.
DAMAGING WINDS COULD ALSO OCCUR. THE MOST LIKELY TIME FOR STORMS AND
POSSIBLE SEVERE WEATHER WILL BE DURING THE EVENING HOURS.
ANY STORMS THIS EVENING AND TONIGHT WILL ALSO CONTAIN CLOUD TO
GROUND  LIGHTNING STRIKES AND LOCALLY HEAVY RAIN. THUNDERSTORM
MOVEMENT WILL BE TO THE NORTHEAST AT 20 MPH. GIVEN THE SLOW MOVEMENT
AND HIGH HUMIDITY...HEAVY RAIN WILL LIKELY BE THE GREATEST THREAT
FROM STORMS THAT DO DEVELOP THIS EVENING AND TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS REMAIN IN THE FORECAST EACH DAY THROUGH TUESDAY OF
NEXT WEEK. ASCERTAINING SEVERE THUNDERSTORM CHANCES WILL BE
DIFFICULT GIVEN THE LACK OF A SIGNIFICANT FORCING MECHANISM LIKE A
FRONT. LATER STATEMENTS WILL BETTER DETAIL THE THREAT EACH DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

MJS

In the hours before

Local storm report, Jun 9, 7:11 PM EDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
711 PM EDT THU JUN 09 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     HAIL             2 E DE WITT             42.84N 84.54W
06/09/2005  0.75 INCH        CLINTON            MI   BROADCAST MEDIA

            ON HOWELL ROAD

&&

NJJ
Local storm report, Jun 9, 8:39 PM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
839 PM EDT THU JUN 09 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     TSTM WND DMG     2 N DIMONDALE           42.68N 84.65W
06/09/2005                   EATON              MI   LAW ENFORCEMENT

            A FEW SCATTERED TREES AND POWERLINES DOWN IN WINDSOR AND
            DELTA TOWNSHIPS

&&

NJJ
Local storm report, Jun 9, 8:42 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
842 PM EDT THU JUN 09 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0839 PM     HEAVY RAIN       DE WITT                 42.84N 84.58W
06/09/2005  1.86 INCH        CLINTON            MI   OFFICIAL NWS OBS

            MEASURED AT THE CAPITAL CITY AIRPORT SINCE 7 PM. STILL
            RAINING.

&&

NJJ
Local storm report, Jun 9, 8:45 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
845 PM EDT THU JUN 09 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     HAIL             2 E GRAND LEDGE         42.75N 84.71W
06/09/2005  0.75 INCH        EATON              MI   PUBLIC

&&

NJJ
Local storm report, Jun 9, 8:46 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
846 PM EDT THU JUN 09 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     TSTM WND DMG     GRAND LEDGE             42.75N 84.75W
06/09/2005                   EATON              MI   PUBLIC

            ONE TREE DOWN

&&

NJJ
Local storm report, Jun 9, 8:54 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
854 PM EDT THU JUN 09 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0726 PM     TSTM WND DMG     DE WITT                 42.84N 84.58W
06/09/2005                   CLINTON            MI   PUBLIC

            ONE TREE DOWN ON WEST CLARK ROAD

0735 PM     TSTM WND DMG     DE WITT                 42.84N 84.58W
06/09/2005                   CLINTON            MI   PUBLIC

            A FEW TREES DOWN NEAR THE INTERSECTION OF FRANCIS AND
            STOLL ROADS

0805 PM     HAIL             7 W LANSING             42.71N 84.69W
06/09/2005  0.75 INCH        EATON              MI   TRAINED SPOTTER

            1.54 INCHES OF RAIN ALSO FELL

&&

NJJ

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 8:02 PM EDTSevere Thunderstorm WarningGRREaton28 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.